Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Can HIV patient has low platelets count?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
If a person was hiv positive would their platelets count definitely be below normal levels.
Posted Mon, 23 Dec 2013 in HIV and AIDS
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer: Yes. Platelet count can be low in HIV patients. Detailed Answer: Hello, As you suspected, there can be low platelet count in HIV patients. Because 1. HIV can infect megakaryocytes ( cells that are converting into platelets), which means that HIV itself can cause this condition 2. Certain drugs used to treat HIV/AIDS that can damage the bone marrow (e.g., some nucleoside reverse transcriptase inhibitors) and certain AIDS-related conditions (e.g., lymphoma and MAC), can result in decreased platelet production. 3. Antibodies produced by the immune system can target healthy platelets in the body (a condition called immune thrombocytopenic pupura [ITP])in HIV Patients. These antibodies are known as autoantibodies, as they are attacking the "self", and signal the spleen to destroy and remove the platelets from the body. But is essential to continue the treatment and frequent monitoring of platelet count and CD4 count as well other blood cells count. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Can HIV patient has low platelets count? 19 minutes later
If yourcount was 168 could you have hiv?
Answered by Dr. Manjeth Kumar G 9 hours later
Brief Answer: Not necessary to have HIV. Detailed Answer: Hello, HIV infection affects CD4 count and platelets are least affected by HIV. So the count of 168 isn't due to HIV. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor